Alert archive / Montana / High Wind Warnings in 2015

High Wind Warning 1, NWS Great Falls, MT

January 2, 2015

NWS Great Falls, MT issued this high wind warning at Jan 2, 2015, 6:35 AM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2015, 6:35 AM MST (13:35 UTC)
Expired
Jan 2, 2015, 5:00 PM MST
In force
10 hr
Issued by
NWS Great Falls, MT

The text

As transmitted, in the capitals the NWS used until 2016.

947 
WWUS75 KTFX 021335
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
635 AM MST FRI JAN 2 2015


MTZ009-048-030000-
/O.NEW.KTFX.HW.W.0001.150102T1335Z-150103T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
635 AM MST FRI JAN 2 2015

...HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 5 PM MST THIS AFTERNOON. 

* TIMING AND MAIN IMPACT: STRONG GUSTY WESTERLY WINDS WILL CONTINUE
  THROUGH THE AFTERNOON BEFORE DIMINISHING BY EARLY THIS EVENING.
  TRAVEL WILL BE DIFFICULT FOR HIGH PROFILE VEHICLES.

* WINDS: SUSTAINED WESTERLY WINDS 35 TO 45 MPH WITH GUSTS AS HIGH
  AS 70 MPH WILL OCCUR.

* OTHER IMPACTS: POOR VISIBILITIES IN SNOW AND BLOWING SNOW IN THE
  MOUNTAINS ARE LIKELY. 

* LOCATIONS AFFECTED INCLUDE: CHOTEAU...BROWNING...MARIAS PASS.

* TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT
  OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
697 
WWUS75 KTFX 022351
NPWTFX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
451 PM MST FRI JAN 2 2015

MTZ009-048-030100-
/O.EXP.KTFX.HW.W.0001.000000T0000Z-150103T0000Z/
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
CHOTEAU
451 PM MST FRI JAN 2 2015

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE HIGH WIND WARNING FOR THE ROCKY MOUNTAIN FRONT WILL EXPIRE AT
5 PM MST THIS AFTERNOON.

WINDS ALONG THE ROCKY MOUNTAIN FRONT HAVE DECREASED BELOW HIGH
WIND CRITERIA AND ARE SHIFTING MORE NORTHERLY AS A CANADIAN COLD
FRONT MOVES THROUGH THE AREA.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Jan 2, 4:45 AM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 2, 4:45 AM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
445 AM MST Fri Jan 2 2015

CORRECTED SECOND PARAGRAPH

.DISCUSSION...
Friday through Sunday...
An active end to the week will begin today along the Rocky
Mountain Front and adjacent high plains where strong gusty winds
are expected to develop. Winds are not anticipated to reach
warning criteria at this time, but there is the potential for
potentially damaging winds this afternoon and evening and
highlites may become necessary later. The reason for the gusty
winds is a fast moving shortwave trough that will punch through
the area Friday night and Saturday morning. A winter weather
advisory has been issued for the snow and blowing snow expected
with this shortwave. Temperatures are expected to drop back below
zero for a large amount of the area behind the associated cold
front and the combination of falling snow and wind driven blowing
snow will create potential dangerous conditions through the
overnight hours.

While conditions should improve Saturday afternoon, the next
system is expected to move into the area Saturday evening, bringing
the next round of light snowfall, while widespread snow is
expected, and cool temperatures will be reinforced with a second
albeit weaker cold front the the winds do not appear to be as strong
with tonights system. Temperatures look to remain below
seasonal values with most locations across Central and North Central
Montana seeing temperatures struggling to climb into the single
digits Saturday and Sunday with overnight low temperatures remaining
below zero. The valleys of Southwest Montana should generally be
protected from these cooler temperatures, although most locations
will see single digit lows and highs remaining below freezing this
weekend. Suk

Sunday night through Friday...The GFS and ECMWF model runs are in
better agreement than they have been of late. The latest ECMWF has
come around to the wetter GFS solution. The main story for the first
part of the week will be a moist northwest flow aloft. For Sunday
night and Monday models indicate that the cold airmass at the
beginning of the period will retreat some before there is yet
another surge of a colder airmass from Canada. The GFS only retreats
the initial cold airmass over southwest Montana while the ECMWF
retreats the cold airmass as far east as the east slopes of the
Rocky Mountains. Have gone in between the two solutions with highs
on Monday. In line with the now wetter ECMWF have reversed
yesterdays trend of lowering the chances of snow. Am coming up with
total snow accumulations from Sunday night through Tuesday of 2 to 4
inches over the east slopes and most valleys of southwest Montana.
Mountains could see 6 to 12 inches of snow during this time frame.
The GFS and ECMWF have an upper ridge approaching the forecast area
Tuesday night and this ridge should move over the area by Thursday.
Expect snow to diminish Tuesday night with mostly dry weather
Wednesday through Thursday. A weather disturbance aloft or two will
move through the area Thursday night and Friday for an increased
chance of snow. After moderating temperatures Wednesday with highs
in the mid 30s to mid 40s except over north central Montana there
will be still another surge of colder air from Canada Wednesday
night which will bring cooler temperatures Thursday and Friday. This
airmass is not expected to be as cold as those of this weekend and
early next week. Blank

&&

.AVIATION...
UPDATED 1145Z.
The main message is there will be deteriorating conditions
later this afternoon and tonight as a strong Canadian cold front
sweeps south and brings a change from VFR conditions to widespread
IFR/LIFR conditions in snow. Have moderate confidence on the timing
of the cold front and also moderate confidence with winds and
ceilings/visibilities behind the cold front. Mountains/passes will
be obscured behind the cold front but also there will be some
mountain obscurement ahead of the cold front over the mountains of
the Rocky Mountain Front this afternoon. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  37   1   7  -4 /  10 100  30  70
CTB  31  -3   4  -9 /  10  90  30  70
HLN  32   9  16   5 /  10 100  30  60
BZN  30   8  15   9 /  10 100  40  50
WEY  21   2  20   6 /  10  70  50  50
DLN  33  14  24  12 /  10  90  40  50
HVR  34   1   7  -3 /  20  90  20  40
LWT  40  -1   8  -5 /  10  90  40  60

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY from 5 PM this afternoon to 5 AM MST
Saturday Broadwater...Cascade...Central and Southern Lewis and
Clark...Chouteau...Eastern Glacier...Eastern Pondera...Eastern
Teton...Fergus...Gallatin...Jefferson...Judith Basin...Madison...
Meagher...Northern Rocky Mountain Front...Southern Rocky
Mountain Front.

Flood Advisory for ice jam flooding on the Gallatin River from
Big Sky to Gallatin Gateway...in effect until 5 PM Saturday.

&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 3:13 AM MSTWinter Weather AdvisoryTFX64 hr

Nearby

High Wind Warnings in Montana, 2015Every high wind warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.